Depression and Weight Issues - Is this normal?




View Full Version : Is this normal?


mimsyborogoves
10-08-2013, 08:00 AM
The day I posted about hitting a normal bmi, I was put on Prozac to help deal with my depression that comes whenever my cycle rolls around. I started the meds on Tuesday (a week ago) and I have steadily put on anywhere from a half pound to a whole pound a day since I started. Is this normal? Is it just water retention or can I expect my weight to continue to go up? I haven't changed my eating habits other than upping my calories to help ease back into maintenance, but I only upped them by 100. I really don't want this stupid medicine to mess up my progress :(


ggbsy
10-08-2013, 11:38 AM
I have never been on Prozac but I do know that SSRI's tend to "aid in weight gain".

giselley
10-08-2013, 02:36 PM
I am on Prozac, and I have lost weight. I think the side effects state that either weight loss or gain can occur. I am on a very low dose for PMS though, so I think the depression dosages are larger.


AngieRR1022
10-08-2013, 09:05 PM
I have never been on prozac, but I have been on a lot of other psych meds (I'm bipolar). Between trials of Seroquel, Lithium, and others I cant remember right now I gained about 30 lbs in 3 months before it tapered off and I eventually quit gaining. This is very common with most psych meds, from what my psychiatrist has told me.

mimsyborogoves
10-08-2013, 10:28 PM
That is realy scary information... is there anyway to keep it from happening???

AngieRR1022
10-08-2013, 10:56 PM
Not that I know of. Sorry. :( I would call the doc and see if they can shed more light on it.

fillupthesky
10-09-2013, 01:10 AM
first things first, congrats on your weight loss! amazing! And I do hope these side effects are temporary...
I work in mental health (I'm not a psychiatrist though), and most of my clients are on some kind of medication (mood stabilizers, anti depressants, anti psychotics, etc). Some medications definitely cause weight gain, no matter what your diet. I'd talk to your doctor, first and foremost.
Also, most medications take about 2-4 weeks to kick in and begin to relieve symptoms, though I'm not sure if the side effects will subside.
If Prozac doesn't work, your psychiatrist can always try you on something else or switch your dose.
Again, good luck!

DrivenByAmbition
10-09-2013, 08:17 AM
I gained on Prozac as we'll, so I stopped it.

makebelieve
10-09-2013, 12:27 PM
I've never been on Prozac but I was on Paxil.

I didn't notice any weight gain.... actually I think I lost while i was on it.

But I did have some other side effects (being extra sleepy, and having headaches / random bruising) that went away after about 2 weeks. So maybe this side effect will go away too once your body adjusts?

I ended up going off the medication after 2 months because it actually started making me MORE anxious but I'd say at least give it that long to see how it effects you then?

JulesMarion
10-11-2013, 06:33 AM
I was on Prozac for 8 years for OCD - I lost weight at first (about 75 pounds), but that was largely due to lifestyle changes and because I didn't lose it properly, I gained it all back plus in about 4 years. You may have to curb what you're eating again to maintain your current weight loss. What seemed accurate for me was that my body was a bit more sensitive to certain foods whereas before calories were just calories. Not sure, may be worth a shot?

mimsyborogoves
10-11-2013, 12:15 PM
Well, I got switched to Zoloft today because the prozac was making me physically ill. We'll see how this one works instead!

Plus side is my weight went back down, lol.